Omnicef, the brand name for cefdinir, is a medication in a class of drugs known as cephalosporin antibiotics. Omnicef is used to treat bacterial infections such as pneumonia, bronchitis, sinusitis, tonsillitis, as well as ear and skin infections, says PDR Health. Omnicef should be used with caution in children younger than 6 months old.
Video of the Day
Children may experience diarrhea while taking Omnicef. This may be temporary until the body adjusts to the medication. Taking this drug with food or milk may help decrease the gastrointestinal discomfort. Diarrhea can lead to diaper rash. A protective diaper cream such Balmex or Desitin can help protect the skin from irritation, chafing and rash. Diarrhea can easily lead to dehydration in a child, so maintaining adequate fluid intake is essential--a liquid electrolyte drink can help to keep a child hydrated. Severe diarrhea should be brought to the attention of a pediatrician prior to giving the child another dose of Omnicef.
A skin rash is a possible side effect of Omnicef, reports PDR Health. Any rash while taking Omnicef should be brought to the attention of a physician. If mild, a doctor may consider prescribing an antihistamine cream or suspension to relieve discomfort. If rash is accompanied by hives, difficulty breathing, or swelling of the tongue or throat, it may be a sign of a serious reaction that requires emergency medical attention.
Nausea and Poor Appetite
Children may experience nausea while taking Omnicef, reports Drugs.com. Nausea may lead to poor appetite. Parents and caregivers can offer smaller meals frequently throughout the day to ensure adequate calorie consumption. A liquid nutritional supplement may be beneficial for a child who cannot eat a regular diet due to nausea. A pediatrician should be notified in cases of severe nausea and loss of appetite.
Girls may develop a vaginal infection while taking Omnicef. Antibiotics can destroy the body's good bacterial flora, creating an environment that's susceptible to yeast overgrowth. Symptoms of a vaginal infection include vaginal redness, irritation, pain and a white-colored thick discharge. A young girl experiencing these symptoms should be evaluated by her doctor, who may recommend an over-the-counter medication to heal the infection.